Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 67, NWS Wilmington, NC

July 5, 2002Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 5, 2002, 10:18 PM EDT for Horry County, South Carolina. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 2002, 10:18 PM EDT (02:18 UTC)
Expired
Jul 5, 2002, 11:15 PM EDT
In force
57 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Horry County, SC

The radar

The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 11:00 PM EDTThunderstorm Wind 60 EShell, SCLaw enforcement reported several trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2002-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2002-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5285 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
3.2
Supercell composite
23.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 060218
SVRILM
SCC051-060315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1018 PM EDT FRI JUL 5 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  HORRY COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 1115 PM EDT

* AT 1012 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  BAYBORO...OR ABOUT 11 MILES WEST OF LORIS...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   COOL SPRING AT 1025 PM
   HORRY AT 1030 PM
   HOMEWOOD AT 1035 PM
   CONWAY AT 1045 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

HAWKINS

LAT...LON 3358 7907 3376 7923 3389 7926 3426 7906
          3410 7889 3388 7862

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:35 PM EDT, 43 minutes earlier.

Area forecast discussion, Jul 5, 9:35 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
935 PM EDT FRI JUL 5 2002

CONVECTION HAVING A HARD TIME MAKING SOUTH OVER THE PAST HOUR BUT
NOW IT APPEARS THAT THERE IS SOME DEVELOPMENT OVER PENDER COUNTY AND
THE STORM ALONG THE COAST OF ONSLOW COUNTY IS MOVING SOUTH ALONG THE
COAST WITH LI STILL IN THE -6 TO -7 RANGE. AS MENTIONED BY CAE THERE
APPEARS TO BE A CAP THAT HAS KEPT THE CONVECTION MORE TO THE NORTH
WHICH IS SHOWN IN THE LAPS SOUNDINGS.

THOUGHTS ARE TO GO WITH HIGHER POPS ALONG THE SOUTHEAST COAST OF
NORTH CAROLINA AND TRENDING TO LOWER POPS FOR THE SOUTHWEST PORTION OF
THE CWA.  ALSO UNTIL FRONT MOVES ACROSS THE CWA AND HIGH CLOUDS
CONTINUE FOR AREAS WITH NO RAINFALL. LOWS COULD REMAIN IN THE MIDDLE
70S.

CWF...WINDS OUTSIDE THE CONVECTION ARE RUNNING S TO SW AT 10 TO 15
KNOTS. SEAS RUNNING BETWEEN 2 AND 3 FEET. WILL MAKE A FEW CHANGES TO
FOCUS ON APPROACHING CONVECTION DOWN THE COAST. OTHERWISE NOT
CHANGES.

FCSTID = 7

ILM  73 88 69 88 /  30 20 10 10
LBT  71 89 66 88 /  30 20 10 10
FLO  72 90 68 89 /  30 20 10 10
MYR  74 88 70 88 /  30 20 10 10

.ILM...
NC...NONE.
SC...NONE.

HAWKINS

In the hours before

Local storm report, Jul 5, 4:56 PM EDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
456 PM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    CLIO                      SC   1.50 INCH HAIL
07/04/02   MARLBORO                       SHERRIFF REPORTED WALNUT
                                          SIZE HAIL WITH SEVERAL
                                          OLDER TREES DOWN ON
                                          THURSDAY.

DL

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:30 PM EDTSpecial Marine WarningILM2 hr
Jul 5, 10:59 PM EDTSpecial Marine WarningILM91 min
Jul 5, 10:59 PM EDTSpecial Marine WarningILM91 min
Jul 5, 11:15 PM EDTSevere Thunderstorm WarningILMHorry60 min
Jul 5, 11:36 PM EDTSevere Thunderstorm WarningILMMarion54 min
Jul 6, 12:13 AM EDTSevere Thunderstorm WarningILMFlorence, Williamsburg62 min
Jul 6, 12:31 AM EDTSpecial Marine WarningILM89 min
Jul 6, 12:31 AM EDTSpecial Marine WarningILM89 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.